Hail, Williams
- When
- July 21, 2:37 PM CST to 2:39 PM CST
- Where
- Williams County, 3.9 mi SW of Bonetraill
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 48.380, -103.910
A cold front pushing through the region interacted with a narrow instability axis situated over eastern Montana and the western Dakotas, resulting in thunderstorm development. Some storms became severe over western North Dakota producing large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front pushing through the region interacted with a narrow instability axis situated over eastern Montana and the western Dakotas, resulting in thunderstorm development. Some storms became severe over western North Dakota producing large hail and strong winds. The largest hail was golf ball size, and was reported in Billings, McKenzie, Williams, and Slope Counties. The strongest thunderstorm wind gust was 66 mph, and occurred in Dunn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 1:27 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 227 PM CDT Sat Jul 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 202 PM CDT Sat Jul 21 2018 Severe thunderstorm potential west late this afternoon and evening, and central on Sunday highlight the short term forecast. Continuing to monitor convection that has initiated across northeast Montana between 17-18 UTC ahead of the surface trough and aided by a likely mid to upper level impulse noted as a small scale cirrus deck upstream of the convection. Overall, this convection is not being well handled yet by the HRRR, at least not past its 18 UTC radar assimilation. Surface temperatures as of 19 UTC have climbed into the upper 80s and lower 90s, with lower to mid 60s dewpoints in an narrow axis across eastern Montana. Overall, instability is a bit less into far western North Dakota. Deep layer shear around 40 kts orthogonal to the surface trough would favor the potential development of a supercell or two out of the ongoing convection across northeast Montana that could approach the North Dakota border by 21-23 UTC. A second area of concern late this afternoon and this evening is the far southwest with the approach of a shortwave evident by a mid to upper level cloud deck between Billings and Miles City, with cumulus field development across southwest North Dakota into northwest South Dakota. Instability is greater across far southwest North Dakota compared to the northwest. Messaging large hail to golf ball size for now, although this may have to be raised dependent on upstream trends across Montana. Damaging winds to around 65 mph are also possible, in addition to a tornado or two possible given the potential for supercells. As convection propagates into central North Dakota later this evening, it will outrun the best instability and is expected to weaken into the overnight. For Sunday, much of central North Dakota is in a Slight Risk for severe thunderstorms in the SPC Day 2 Outlook in association with a cold front and stronger mid level wave. Deep layer shear of 30-40kts generally orthogonal to the front, with moderate MLCAPE of 1500-2000 j/kg Sunday afternoon and evening supports the potential for discrete, organized severe convection, including supercells. Some uncertainty is added given possible cloud cover from overnight and morning convection. Precipitable water may climb to near 1.80 inches ahead of the front, which would support a localized heavy rain threat. However, training of storms seems somewhat unlikely given the synoptic setup. The main area of concern are those areas which received very heavy rainfall across the James River Valley earlier this week. .LONG TERM...(Sunday night through Saturday) Issued at 202 PM CDT Sat Jul 21 2018 Cooler temperatures and sporadic thunderstorm chances highlight the extended forecast next week. Northwest flow aloft is favored most of next week by the 12 UTC global suite across western and central North Dakota. This would favor a stretch of below normal temperatures in the 70s and lower 80s with sporadic rain shower and thunderstorm chances. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 202 PM CDT Sat Jul 21 2018 Southeast wind gusts of 25-30kts will continue this afternoon and early evening across western North Dakota. Thunderstorms may enter western North Dakota between 21-23 UTC from Montana, and move east through the evening and overnight. A few storms may be severe with large hail and damaging winds. Another round of severe thunderstorms is possible across central North Dakota on Sunday afternoon and evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous Weather Outlook National Weather Service Bismarck ND 117 PM CDT Sat Jul 21 2018 NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop and move into western North Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late this afternoon and evening. A few of these storms could become severe with large hail to golf ball size, and damaging winds near 65 mph. A tornado or two are also possible across far western North Dakota. Thunderstorms are expected to move into central North Dakota later this evening and overnight, but are expected to be weakening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening, and again on Sunday. NDZ005-013-023-025-221830- Rolette-Pierce-Wells-Foster- 117 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. PA
Special Weather Statement National Weather Service Bismarck ND 324 PM CDT SAT JUL 21 2018 NDZ009-212100- Williams ND- 324 PM CDT SAT JUL 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS COUNTY UNTIL 400 PM CDT... At 324 PM CDT, a strong thunderstorm was located 7 miles west of Bonetrail, or 25 miles northwest of Williston, moving east at 40 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Williston, Epping, Bonetrail, Zahl, Spring Brook and Blacktail Lake. LAT...LON 4863 10404 4851 10331 4816 10339 4817 10405 TIME...MOT...LOC 2024Z 286DEG 36KT 4842 10401 JONES
The Glasgow radar (KGGW), 202 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774527, 774528, 774530, 774532, 774529, 774531, 774533, 774534, 774535, 774536, 774537.